Ohio, 2003

Heavy Snow in Ohio, February 22 to 23, 2003

February 22 to 23, 2003 · NWS CLE · 7 events in 7 counties and zones

Low pressure moved across southeastern Ohio spreading precipitation northward across the region. The precipitation initially began as rain but quickly changed to snow during the afternoon hours of the 22nd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved across southeastern Ohio spreading precipitation northward across the region. The precipitation initially began as rain but quickly changed to snow during the afternoon hours of the 22nd. Some freezing rain also fell in Seneca and Erie Counites and ice accumulations of up to a quarter of an inch occurred in these counties. Once the snow began, it quickly intensified and whiteout conditions were reported during the evening hours. The snow continued through daybreak on the 23rd and then quickly tapered to flurries. Total snow accumulations ranged from around six inches in southern Hancock and western Erie Counties to nine inches in Lucas County. Strong northerly winds with occasional gusts to 40 mph accompanied the snow and caused considerable blowing and drifting. Drifts as high as 3 to 5 feet were observed in Lucas and Wood Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 22, 2:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 22, 2:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EST SAT FEB 22 2003

MODELS FINALLY TOGETHER (MORE OR LESS) ON TRACK/INTENSITY OF LOW.
BREAK IN RAIN WL END AS SWATH OF GOOD UVV ROTATING NWRD AHD OF SFC
LOW WHICH SHUD BE ENHANCED ACRS N CNTRL AND NW OH BY FRONTOGENSIS
AND DIFLUENCE ALOFT. WIND WL PICK UP AND PCPN SHUD CHANGE TO SNOW BY
EVENING NW OH WITH A PERIOD OF HEAVY SNOW EARLY TNGT. WITH GRADIENT
TIGHTENING WL EMPHASIZE BLOWING AND DRIFTING SNOW. WL CONT WINTER
STORM WARNING OVNGT NW OH AND POST ADVISORY FOR COUNTIES BETWEEN
WARNING TO THE I-71 CORRIDOR FOR 2 TO 4 INCHES OF SNOW AND BLOWING
SNOW. LESSERE AMOUNTS OF SNOW TWRD YTOWN AND CANTON. STILL COULD BE
A COUPLE OF HOURS OF FREEZING RAIN DURING CHANGE OVER. LIGHTNING HAS
OCCURED UP TO 200 MILES N OF SFC LOW AND WL MENTION THUNDER IN E 2/3
OF FCST AREA. WL CONT WITH FLOOD WATCH UNTIL MIDNIGHT EAST OF WINTER
STORM WARNING AS MODERATE TO HEAVY RAIN COULD EASILY PRODUCE POOR
DRAINAGE AREA PROBLEMS AND WL STILL HAVE TO WATCH FOR ICE JAM
PROBLEMS MAINLY NR LERI. SNOW WL LIFT OUT QUICKLY FM W TO E SUN MORN
ALTHOUGH SOME FLURRIES/SNOW SHOWERS COULD CONT IN SNOWBELT INTO
AFTRN. NEXT WAVE COMING QUICK FOR MONDAY AND EXPECT A PERIOD OF
OVERRUNNIG SNOW MON MORN AND THEN SOME SNOW WITH ARCTIC FNT LATE MON
OR EARLY MON NGT ESP NR LERI BUT WL NOT TRY TO GET TOO WORDY IN FCST
SINCE WE HAVE TO GET THROUGH WEEKEND STORM FIRST. ENDED UP WITH TEMP
FCST SOMEWHERE BETWEEN NGM AND ETA GUIDANCE. FCST ARND 330 PM.

.CLE...
OH...GALE WARNING LERI.

WINTER STORM WARNING TNGT NW OH ZONES OHZ003-OHZ006>009-OHZ017>018.

FLOOD WATCH THRU MIDNIGHT N CNTRL AND NE OH ZONES
OHZ010>014-OHZ019>023-OHZ027>033-OHZ036>038-OHZ047-OHZ089.

WINTER WEATHER ADVISORY LATE TNGT N CNTRL OH
OHZ010>013-019-020-027>030-036-037.

PA...GALE WARNING LERI.

FLOOD WATCH THROUGH MIDNIGHT NW PA ZONES PAZ001>003.

KOSARIK
Hazardous weather outlook, Feb 22, 5:57 AM EST, 9 hours 3 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
557 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

LOW PRESSURE MOVING NORTHEAST THROUGH THE UPPER OHIO RIVER VALLEY
WILL SPREAD RAIN...SOME OF IT LOCALLY HEAVY...ACROSS THE AREA
TODAY.  CLOSE TO AN INCH OF RAINFALL IS EXPECTED FOR MUCH OF THE
AREA.  THE RAINFALL AND ADDED SNOWMELT MAY CAUSE LOCAL FLOOD
PROBLEMS TO DEVELOP LATER TODAY AND EARLY TONIGHT...ESPECIALLY ALONG
RIVERS PRONE TO ICE JAMS.

NORTHWEST OHIO WILL SEE A MIXTURE OF RAIN...FREEZING RAIN...SLEET
AND SNOW CHANGE TO SNOW BY THIS EVENING THEN TAPER OFF LATE
TONIGHT.  TOTAL SNOW ACCUMULATION BY LATE TONIGHT SHOULD BE ABOUT 4
TO 7 INCHES.  SOME MINOR ICING WILL OCCUR TODAY AS A RESULT OF THE
MIXED PRECIPITATION.

THE REST OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL SEE THE
RAIN CHANGE TO SNOW TONIGHT.  SOME FREEZING RAIN OR SLEET MAY
ACCOMPANY THE CHANGEOVER.  THE SNOW WILL TAPER OFF SUNDAY MORNING
WITH 2 TO LOCALLY 5 INCHES OF NEW ACCUMULATION FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT SNOWFALL
REPORTS FORWARDED TO THE NWS OFFICE WILL BE USEFUL.

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Erie

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Erie forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Hancock forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Lucas forecast zone
Property damage
$1.2 million
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Heavy Snow, Ottawa

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Ottawa forecast zone
Property damage
$800,000
Reported by
TRAINED SPOTTER
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Heavy Snow, Sandusky

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Sandusky forecast zone
Property damage
$600,000
Reported by
TRAINED SPOTTER
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Heavy Snow, Seneca

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Seneca forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
February 22, 3:00 PM EST to February 23, 8:00 AM EST
Where
Wood forecast zone
Property damage
$950,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342436, 5342437, 5342438, 5342439, 5342440, 5342441, 5342442.